Ohio, 2019

Damaging Winds in Ohio, March 14, 2019

March 14, 2019 · NWS RLX · 4 events in 2 counties and zones

A strong low pressure system moved from the Plains into the western Great Lakes on the 14th. This pushed a cold front through the middle Ohio River Valley that evening into the early hours of the 15th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A strong low pressure system moved from the Plains into the western Great Lakes on the 14th. This pushed a cold front through the middle Ohio River Valley that evening into the early hours of the 15th. Thunderstorms formed ahead of this front and tapped into very strong winds aloft to produce isolated tree and power line damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Mar 14, 6:59 PM EST, 37 minutes earlier.

Area forecast discussion, Mar 14, 6:59 PM EST, 37 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
759 PM EDT Thu Mar 14 2019

.SYNOPSIS...
Cold front passes through the region tonight accompanied by
showers and storms. Windy once again Friday, but drier. High
pressure returns for the weekend.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 615 PM Thursday...

Gusty southerly winds (25-30 kts) are common across the region
ahead of a line of convection that is racing across the Ohio
Valley. Several SVR/TOR warnings have been issued by upstreams
WFOs such as ILN and LMK as this line of storms continues to
move to the northeast. Latest Hi-res guidance has likely POPs
moving into our western counties between 23-00Z and eventually
tracking through the I-79 corridor around 05-06Z. Thus, have
tweaked POPs slightly just to tighten the gradient of when
highest POPs will move across the region, but the overall trend
in the precipitation activity remains the same.

In regards to severe potential for our area, SPC continues to
maintain a Slight risk across southeast OH and northeast KY and
a Marginal risk farther east. A blend of the most recent meso
and hi-res models indicate there will be a brief window
between 00Z-03Z where MLCAPE values could reach around 300
J/Kg. Given the highly sheared environment in place, will
continue to keep a close eye on the radar as the storms continue
to near the region. However, as instability wanes later this
evening, expecting severe threat to diminish with lingering
rumbles of thunder and brief downpours overnight.

As of 220 PM Thursday...

Partly cloudy skies with peeks of sunshine has aided in
skyrocketing temperatures over the course of the morning and
early afternoon. Model guidance has been playing catch up with
the steady rise in temperatures today, so decided to bump up
temps a bit higher than guidance to stay correlated with
observations from around the region. Deepening low pressure
system over the Northern Plains has contributed to Central
Appalachia sitting in an ideal spot for warm advection to take
place. Therefore, we will likely see our warmest day of the
calendar year so far.

850mb winds will be on the increase today as the aforementioned
low migrates toward the Great Lakes region and shifts the core
of stronger winds into the Ohio Valley. This will align timing
wise with a cold front encroaching on eastern Kentucky and
southeast Ohio around 00Z/8 PM this evening. Hi-res model
reflectivity remains in good agreement with the line of showers
and potential thunderstorms entering into the CWA around this
time. Very little change was made with the latest SPC
Thunderstorm Outlook, keeping a slight risk of severe storms for
our northeast Kentucky, southeast Ohio, and extreme western
West Virginia counties. A sliver of a marginal risk remains
intact for areas west of the I-64/I-77 interchange then
transitioning into a general risk for the remaining portions of
the CWA and into the Shenandoah Valley. This correlates nicely
with the model depiction of the line of storms losing gumption
as it crosses into West Virginia. The main hazard this evening
with these storms will be damaging wind gusts as the front
crosses through, in conjunction with the strengthening low
level jet. While instability is lacking, also can't rule out a
quick spin up or a brief tornado with the more healthier storms
along the line tonight as a result of veering low level winds
and decent shear values. Due to the quick movement of these
storms, the likelihood of flooding is low, but periods of heavy
rain remains possible with this front.

By Friday morning, most of the showers will be found along the
mountains before finally departing to the east by midday. Should
see some sunshine for a brief period of time Friday before
clouds overspread the region once more by the evening hours.
Afternoon high temps won't be as impressive as today, but should
see temperatures rise to near 60 in the lowlands before cold air
advection takes hold for the weekend.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 240 PM Thursday...

Cold front should be located well to our east at the beginning
of the period. However, reinforcing cold front and upper level
trough will keep a chance of precipitation across our northern
and eastern counties into Saturday. Breezy conditions are likely
across the area Friday night into Saturday with gusts
approaching 35 mph across the highest elevations.

Precipitation should change to snow across the higher elevations
Friday night with the precipitation ending across the entire
region early Saturday morning. Current thinking is that the
highest elevations could see around an inch.

Went with a blend of temperature guidance for the period resulting
in below normal readings.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 240 PM Thursday...

High pressure will be in control of the weather across the area
Sunday. However, a mid-level shortwave and associated area of
low pressure will push east Sunday night resulting in another
chance of precipitation. The precipitation should begin as rain
with the rain changing to snow.

High Pressure will then build in and remain in control into
Tuesday night. Another system will bring another chance of
precipitation late in the period.

Continued below normal temps are expected.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
As of 800 PM Thursday...

Gusty southerly winds (25-30 kts) will be in place to begin the
TAF period, but conditions will be VFR initially. However, a
line of showers and thunderstorms associated with a cold front
are moving across the Ohio Valley. As the front continues to
move towards our region, expecting flight conditions to
deteriorate later this evening and into the overnight period.
Showers and storms will approach western terminals (HTS and PKB)
around 02-03Z, between 05-06Z for CRW and CKB, and eventually
reaching EKN and BKW around 07Z. As this activity moves through,
expecting reductions in vsbys and cigs to MVFR in most cases,
but brief IFR conditions will be possible, especially in heavier
downpours. In addition, have coded LLWS at BKW for a brief
window in the TAFs early Friday morning with winds 2k ft AGL
around 40-45 kts and surface winds around 10-15 kts.

By Friday morning, low clouds will linger across the mountains,
but most of the region should be VFR as high pressure builds in
from the west and introduces drier air across the area. The VFR
conditions will be short-lived though because a upper
disturbance will move in on Friday afternoon, with ceilings
lowering from west to east through the day. Thus, widespread
MVFR cigs to return to the area by the end of the TAF period as
low levels of the atmosphere gradually moisten underneath a
subsidence inversion.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z
SATURDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: IFR visibility may develop across most
terminals tonight as a cold front pushes across the region.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       22   23   00   01   02   03   04   05   06   07   08   09
EDT 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    L    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    M

AFTER 00Z SATURDAY...
IFR possible at EKN in snow showers Saturday morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...JSH/MEK
NEAR TERM...RG/MEK
SHORT TERM...JSH
LONG TERM...JSH
AVIATION...RG
Hazardous weather outlook, Mar 14, 8:24 AM EST, 11 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
924 AM EDT Thu Mar 14 2019

KYZ101>103-105-OHZ066-067-075-083>087-151330-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Jackson OH-
Vinton-Meigs-Gallia-Lawrence OH-
924 AM EDT Thu Mar 14 2019

This Hazardous Weather Outlook is for northeast Kentucky and
portions of southeast Ohio.

.DAY ONE...Today and Tonight.

Scattered thunderstorms late this evening through tonight may
contain damaging wind gusts. An isolated tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

OHZ076-VAZ003-004-WVZ005>011-013>019-024>026-151330-
Washington-Dickenson-Buchanan-Wayne-Cabell-Mason-Jackson WV-Wood-
Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-
Mingo-Logan-Boone-
924 AM EDT Thu Mar 14 2019

This Hazardous Weather Outlook is for portions of southeast Ohio,
southwest Virginia, and portions of central West Virginia, northern
West Virginia, southern West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

Isolated thunderstorms late this evening through tonight may contain
damaging wind gusts. An isolated tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ020-027>034-039-040-515>526-151330-
Doddridge-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-
Upshur-Barbour-Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
924 AM EDT Thu Mar 14 2019

This Hazardous Weather Outlook is for portions of central West
Virginia, northeast West Virginia, northern West Virginia,
southeast West Virginia and southern West Virginia.

.DAY ONE...Today and Tonight.

A weakening line of storms will enter the area tonight and may
contain isolated damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Mar 14, 6:14 PM EST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Charleston WV
714 PM EDT THU MAR 14 2019

OHZ066-150015-
Perry-
714 PM EDT THU MAR 14 2019

...A STRONG WINDS WILL AFFECT PERRY COUNTY UNTIL 815 PM...

At 708 PM EDT, Doppler radar and surface observations indicated
strong winds affecting portions of southeast Ohio.  Expect winds up
15 to 20 mph, and wind gusts up to 40 mph through at least 815 pm.

Wind gusts in excess of 35 mph are possible over Perry county.

Locations impacted include...
New Lexington, Somerset, Perry State Forest, Thornport, Harbor Hills,
Crooksville, Thornville, Junction City and Glenford.

LAT...LON 3993 8242 3992 8241 3991 8217 3982 8217
      3981 8207 3966 8208 3967 8237 3974 8236
      3974 8241 3983 8240 3984 8247 3993 8246
TIME...MOT...LOC 2308Z 240DEG 48KT 3996 8260

08
Special weather statement, Mar 14, 6:58 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
758 PM EDT Thu Mar 14 2019

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>007-150300-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-
INCLUDING THE CITIES OF FLATWOODS, GREENUP, GRAYSON, OLIVE HILL,
ASHLAND, LOUISA, NEW LEXINGTON, CROOKSVILLE, SOMERSET,
MCCONNELSVILLE, STOCKPORT, ATHENS, MARIETTA, BELPRE, JACKSON,
WELLSTON, OAK HILL, MCARTHUR, HAMDEN, POMEROY, GALLIPOLIS,
IRONTON, SOUTH POINT, KENOVA, CEREDO, WAYNE, HUNTINGTON,
POINT PLEASANT, AND NEW HAVEN
758 PM EDT Thu Mar 14 2019

...STRONG WINDS WILL AFFECT MOST OF SOUTHEAST OHIO AND PORTIONS OF
WEST VIRGINIA ALONG THE OHIO RIVER UNTIL 11 PM...

At 745 PM EDT, Doppler radar and surface observations indicated
increasing winds from 15 to 20 mph, and wind gusts up to 40 mph.
These winds could blow trees down and produce power outages
through at least 11 pm tonight.

These winds are located ahead of an approaching cold front which
should reach southeast Ohio by 10 PM. Strong gusty winds will
also accompany the line of showers and storms along the cold front.

Wind gusts in excess of 35 mph are possible.

Monitor NOAA Weather Radio for the latest information...forecasts
and warnings.

ROCHE

The radar

The Cincinnati radar (KILN), 128 km away, was scanning. The volume nearest the first event began at 00:35 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Perry

When
March 14, 7:36 PM EST
Where
Perry County, 2.12 mi W of Thornville
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
39.900, -82.460

Three power poles were snapped along Route 204 west of Thornville.

Thunderstorm Wind, Perry

When
March 14, 9:50 PM EST
Where
Perry County, 0.53 mi W of Corning
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
39.600, -82.090

Several trees were blown down. As they fell, they also took down a power line.

Thunderstorm Wind, Perry

When
March 14, 9:50 PM EST
Where
Perry County, 0.87 mi SW of New Lexington
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.710, -82.210

Several trees were downed on Park Avenue.

Thunderstorm Wind, Lawrence

When
March 14, 11:50 PM EST
Where
Lawrence County, 0.7 mi E of Royersville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.621, -82.657

Two trees were blown down across State Route 93 near Pedro.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2019Every state in 2019This day in weather historyWarnings in Ohio, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 801332, 801334, 801335, 801331.